• linkedin
  • Increase Font
  • Sharebar

    Isotretinoin dosing decisions

     

     Side effect issues

    Dr. Siegfried: There is a trend to push the dose higher, which I think is being fostered by people who did not live through the era in which that was already done and in which there were horrendous side effects.

    Dr. Leyden: There are other side effects, but they are clearly dose influenced. For example, if somebody takes their shirt off and you see blood on the T-shirt or you see hemorrhagic crusting lesions, I have always strongly urged dermatologists, do not start with anything more than 0.1 mg/kg. Isotretinoin, like other retinoids, has a profound stimulus to granulation tissue, and you can make those hemorrhagic crusted lesions much worse.

    Likewise, there are patients who, when they are put on 1 mg/kg, they suddenly get much worse. They get more lesions, the existing ones become more inflamed and they get lots of new inflammatory lesions. Unfortunately, the understandable instinct of most is to give more. I have seen cases in which, if they are on 1 mg/kg, they’re getting worse. They are bumped up to 2 mg/kg and then they are shipped in for us to try and undo the mess.

    READ: How to recognize sinus tracts, keratinous cysts

    We now know from the work of the Diane Thiboutot group that this drug induces apoptosis of sebocytes. Once you know that sebocytes — like keratinocytes — are little bags of preformed cytokines, if you imagine a large enough dose that you get a widespread effect on all the sebaceous glands and you get massive cell death occurring rapidly — and we know at 1 mg/kg it does because you can demonstrate about a 90% reduction in sebum production after a week with this drug — if you imagine all those sebocytes dumping cytokines into the dermis, it’s not terribly surprising that occasionally you see patients who get a horrific inflammatory response.

    Dr. Siegfried: Would it help if there was a name for that? People call it granulation tissue reaction, but it’s more than that, because you also get systemic fever, myalgias, etc., so, name it?

    Dr. Leyden: Call it an acne Herxheimer-like reaction. It’s surprising this reaction still occurs. Most dermatologist’s instincts are to raise the dose. Often the parents or the mother, in particular, will say, “Don’t you think we should stop it?” And the dermatologist says confidently, “No, we just need more drug.” Then it gets really worse. Then I get to see the patient, and the first thing I say is, “We’re going to stop this drug.”

    Dr. Siegfried: When they’re in the middle of it, you actually stop it for a while?

    Dr. Leyden: Yes. I’ve never had any patient that I’ve treated get any variation of this. If a patient comes to me with any version of that, the first thing I do is stop the drug. If there is hemorrhagic crusted lesions and if they have widespread eruptive inflammatory lesions, then I put them on 1 mg/kg of prednisone until the inflammation subsides, and then I slowly wean them off.

    None of those things should happen, in my opinion, but they do. I think the trend with more articles talking about higher doses may be leading to sort of a resurgence of these kinds of reactions that I think shouldn’t occur.

    ALSO READ: Should you wait after isotretinoin to treat acne with laser?

    Dr. Siegfried: Hopefully those who see this interview will think twice about high dose. To repeat: your starting dose is anywhere from 0.1 to 0.5 mg/kg, and the worse the acne is — meaning the clinical part of any blood spots on their shirts or crusted lesions — the lower you start.

    Dr. Leyden: The typical dose would be in the ballpark of 0.5 (mg/kg). I haven’t fine-tuned it precisely. If they have hemorrhagic crusted spotting blood on T-shirts, then 0.1 mg or less, plus compresses and something like clobetasol propionate to the individual crusted hemorrhagic lesions. I strongly urge people not to raise the dose until there is nothing in terms of crusting or hemorrhage. In young teens and pre-teens .1 mg/kg is my usual dose.

    Dr. Siegfried: So they don’t need oral antibiotics?

    Dr. Leyden: No.

     

    Elaine Siegfried, M.D.
    Elaine Siegfried, M.D., is professor of pediatrics and dermatology, Saint Louis University Health Sciences Center, St. Louis, Mo. She ...

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available

    Latest Tweets Follow